Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 9, NWS Amarillo, TX

March 22, 2019Randall County, Texas

NWS Amarillo, TX issued this tornado warning at Mar 22, 2019, 7:56 PM CDT for Randall County, Texas. It was in force for 13 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2019, 7:56 PM CDT (00:56 UTC)
Expired
Mar 22, 2019, 8:09 PM CDT
In force
13 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Randall County, TX

The radar

The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 7:57 PM CDTTORNADO6 Wsw Canyon, TXPICTURE AND WITNESS CONFIRMATION OF TORNADO TOUCHDOWN.
Mar 22, 8:02 PM CDTHAIL 1.52 Wnw Canyon, TXLATE REPORT OF PING PONG BALL SIZE HAIL, WITH VIDEO CONFIRMATION OF TIME.
Mar 22, 8:05 PM CDTHAIL 2.54 W Canyon, TX
Mar 22, 8:07 PM CDTHAIL 12 W Canyon, TXMPING REPORT.
Mar 22, 8:08 PM CDTHAIL 2.51 N Canyon, TXREPORT RECEIVED VIA SPOTTER NETWORK.
Mar 22, 8:13 PM CDTHAIL 14 N Canyon, TX
Mar 22, 8:15 PM CDTHAIL 12 E Canyon, TXHIGHWAY IS COVERED WITH HAIL UP TO THE SIZE OF QUARTERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 3:12 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted.

669 
WFUS54 KAMA 230056
TORAMA
TXC381-230145-
/O.NEW.KAMA.TO.W.0009.190323T0056Z-190323T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
756 PM CDT FRI MAR 22 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Central Randall County in the Panhandle of Texas...

* Until 845 PM CDT.
    
* At 755 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles east of Umbarger, or 5 miles southwest of
  Canyon, moving northeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Canyon and Mescalero Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3490 10203 3497 10207 3508 10186 3494 10178
TIME...MOT...LOC 0055Z 247DEG 20KT 3495 10201 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Rutt
1 follow-up statement
470 
WWUS54 KAMA 230109
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
809 PM CDT FRI MAR 22 2019

TXC381-230117-
/O.CAN.KAMA.TO.W.0009.000000T0000Z-190323T0145Z/
Randall TX-
809 PM CDT FRI MAR 22 2019

...THE TORNADO WARNING FOR CENTRAL RANDALL COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

Remember, a Severe Thunderstorm Warning still remains in effect for 
Randall, Armstrong and Carson Counties and the southeastern portions 
of Deaf Smith and Potter Counties until 915 PM CDT.

LAT...LON 3490 10203 3497 10207 3508 10186 3494 10178
TIME...MOT...LOC 0106Z 247DEG 20KT 3498 10193 

$$

Rutt

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 22, 6:45 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 22, 6:45 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
645 PM CDT Fri Mar 22 2019

.AVIATION...
For the 00z TAFs...
Line of strong to severe thunderstorms poised to impact AMA within
one hour.  Erratic gusts and reduced visibilities can be
expected. Weaker thunderstorms currently over GUY with occasional
thunder to continue for a few hours.  DHT expected to be free of
additional thunderstorms this evening.  All terminals returning
to VFR by 06z Saturday.

Cockrell

&&

.PREV DISCUSSION... /Issued 334 PM CDT Fri Mar 22 2019/

SHORT TERM...

Scattered to widespread showers and thunderstorms expected through
this evening, with potential for severe thunderstorms owing to large-
scale ascent above highly-sheared airmass which will continue to
become more unstable.  Heavy rain will also be a threat.  Showers
and thunderstorms expected to diminish from west to east tonight as
Pacific cold front sweeps across the area.

Cockrell

LONG TERM...

The forecast turns somewhat uneventful in relation to the last 24
hours of weather. System and aforementioned round of severe weather
will exit the region later tonight. The forecast then turns dry for
the most part, but some small chances for rain return to the
Oklahoma Panhandle area Sunday night through Monday, and then again
on Wednesday. Otherwise, there isn't another screaming chance for
rainfall at this time. Especially in the bigger picture sense
across the Panhandles. The more impactful weather may be the
return of fire weather later next week, but we are talking about
Day6 and Day7 from now.

In the upper levels we go zonal for the next couple days. Then we
shift to northwesterly as high pressure builds in over the Four
Corners region. Under northwesterly flow the models try to discern
small embedded pieces of energy. Energy associated with this
embedded vorticity will be weak, but some areas to the north as a
surface trough passes by may squeak out some rain. Chances are low
at this time. Instability is little to nil so not expecting
thunderstorms. High pressure then builds in Monday night and then
quiet until Wednesday. Southerly flow then starts as the next
trough tracks over the west coast. Very small chance for rainfall
Wednesday for eastern parts of the Oklahoma Panhandle. Not much
energy to work with for this at it appears very subtle. Overall,
the above mentioned chances for rainfall are very low at this time
as we lack dynamics. In other words, not overly impressed with
the chances at this time.

Starting Tuesday it will be breezy to windy across the Panhandles.
During this time, temperatures will slowly go from the 60s to the
80s by Thursday. During this timeframe, especially Wednesday and
Thursday, fire weather may become an issue. Will have to see how
fuels react to rainfall across the region as rainfall continues
across the area today.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                40  70  38  71  41 /  90   0   0   0  10
Beaver OK                  45  67  39  69  41 /  90  10   0   0  20
Boise City OK              32  65  36  66  38 /  70   5   0  10  20
Borger TX                  42  71  41  71  43 /  90   0   0   0  10
Boys Ranch TX              36  71  37  71  41 /  70   0   0   0  10
Canyon TX                  38  72  40  72  41 /  80   0   0   0   5
Clarendon TX               47  72  42  73  44 /  90   0   0   0   5
Dalhart TX                 32  68  35  69  39 /  50   0   0   5  10
Guymon OK                  37  68  37  68  41 /  80   5   0   5  20
Hereford TX                36  71  38  73  40 /  80   0   0   0   5
Lipscomb TX                47  69  42  70  42 / 100   5   0   0  10
Pampa TX                   42  69  39  69  42 /  90   0   0   0  10
Shamrock TX                49  73  43  72  44 / 100   5   0   0  10
Wellington TX              50  75  45  74  46 / 100   5   0   0   5

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/02
Hazardous weather outlook, Mar 22, 3:39 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
339 PM CDT Fri Mar 22 2019

OKZ001>003-TXZ001>020-317-230845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
339 PM CDT Fri Mar 22 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Strong to severe storms are possible across the entire combined
Panhandles. Strong winds, large hail, and localized heavy rain
will be possible. A tornado or two cannot be ruled out either,
mainly for southern and western parts of the Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Mar 22, 7:17 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
717 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             6 NW AMARILLO           35.26N 101.91W
03/22/2019  M1.00 INCH       POTTER             TX   TRAINED SPOTTER

            HAIL IS ACCUMULATING ON THE GROUND SEVERAL INCHES DEEP.

&&

EVENT NUMBER AMA1900400

BIEDA
Local storm report, Mar 22, 7:18 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
718 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             6 SW AMARILLO           35.15N 101.89W
03/22/2019  M0.75 INCH       RANDALL            TX   NWS EMPLOYEE

            ACCUMULATING HAIL REPORTED IN SOUTH AMARILLO.

&&

EVENT NUMBER AMA1900401

BIEDA
Local storm report, Mar 22, 7:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
720 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 WNW BUSHLAND          35.20N 102.13W
03/22/2019  M0.88 INCH       POTTER             TX   STORM CHASER

&&

EVENT NUMBER AMA1900402

BIEDA
Local storm report, Mar 22, 7:32 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
732 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             7 NE AMARILLO           35.27N 101.73W
03/22/2019  M1.50 INCH       POTTER             TX   BROADCAST MEDIA

&&

EVENT NUMBER AMA1900403

BIEDA
Local storm report, Mar 22, 7:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
733 PM CDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             HEREFORD                34.82N 102.40W
03/22/2019  M1.50 INCH       DEAF SMITH         TX   SOCIAL MEDIA

&&

EVENT NUMBER AMA1900404

BIEDA
Special weather statement, Mar 22, 7:37 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
737 PM CDT FRI MAR 22 2019

TXZ009-014-230100-
Gray TX-Roberts TX-
737 PM CDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAY AND
SOUTHWESTERN ROBERTS COUNTIES UNTIL 800 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pampa, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pampa, Kingsmill and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3545 10097 3549 10109 3554 10109 3575 10101
      3563 10073
TIME...MOT...LOC 0037Z 207DEG 35KT 3554 10102

Rutt

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 7:03 PM CDTTornado WarningAMAPotter27 min
Mar 22, 7:22 PM CDTAreal Flood AdvisoryAMADeaf Smith, Potter, Randall113 min
Mar 22, 7:37 PM CDTSpecial Weather StatementAMAGray23 min
Mar 22, 8:01 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Deaf Smith, Potter, Randall74 min
Mar 22, 8:19 PM CDTTornado WarningAMAArmstrong, Randall26 min
Mar 22, 9:09 PM CDTTornado WarningAMAArmstrong21 min
Mar 22, 9:17 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray73 min
Mar 22, 10:20 PM CDTSpecial Weather StatementAMAArmstrong25 min
Mar 22, 10:30 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler67 min
Mar 22, 11:43 PM CDTSpecial Weather StatementAMAArmstrong32 min
Mar 23, 12:11 AM CDTSpecial Weather StatementAMADonley34 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.